MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT011H
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/25/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra smart coils (smart coils) pusher assembly.The pusher assembly was kinked approximately 44.5 cm from the proximal end.The embolization coil was intact with its pusher assembly.Conclusion: evaluation of the returned device revealed that the smart coil was able to be advanced through a demonstration microcatheter and out of the distal tip.The smart coil was advanced through a demonstration microcatheter; however, while advancing the smart coil through the demonstration microcatheter, resistance was encountered once the kink in the pusher assembly entered the hub of the microcatheter.The smart coil was advanced out the distal tip of the demonstration microcatheter with the resistance that occurred from the kink.The kink in the pusher assembly may have contributed to the resistance experienced during advancement.The microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat an anterior communicating artery (acom) aneurysm using penumbra smart coils (smart coils).During the procedure, the physician experienced resistance after advancing a smart coil half way through a non-penumbra microcatheter; therefore, it was removed.The procedure was completed using another smart coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was inadvertently missed on the initial mfr report and is being included on this follow-up #01 mfr report: report source.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6959784
Report Number3005168196-2017-01842
Device Sequence Number1222332
Product Code HCG
UDI-Device Identifier00814548015170
UDI-Public00814548015170
Combination Product (Y/N)Y
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/25/2017
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/23/2022
Device Catalogue Number400SMTXSFT011H
Device Lot NumberF77294
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/02/2017
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/25/2017
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date10/18/2017
Supplement Report FDA Received Date02/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR
Date Report Sent to FDA01/01/2005